MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED
Model Number 101036453
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent detailed troubleshooting tips and breast shield sizing guidance in an emailed response on (b)(6) 2021.In follow up with a complaint handler on (b)(6) 2021, the customer indicated that she went to her doctor in december after having both breasts inflamed, a fever, sweats, chills and was throwing up.She was prescribed an antibiotic and was fine for a week and then had a small flare up which she got rid of naturally by pumping.The customer indicated that she developed mastitis two more times and the doctor said that she has an over supply and she keeps getting clogged ducts from not draining her breast fully.She stated that customer service had sent her some troubleshooting tips that she had already done.Additionally, she indicated that she bought brand new pump parts and wiped the diagram to make sure it was clean.After cleaning the pump it did start to suction better but was not as good as when she first got it.The customer indicated that her mastitis is gone, but she still gets clogs but has learned how to get rid of them easily.The complaint handler advised the customer to contact medela customer service regarding the return and replacement of her pump in style breast pump, which the customer has not done so as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history of mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2021 the customer alleged via email to medela llc that her pump in style breast pump had very little suction even after checking all her pump parts and diaphragm for wear.The customer also alleged that she bought replacement parts which did not help and she developed mastitis 3 times within a month.

Brand Name
PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry, il
MDR Report Key11465680
Report Number1419937-2021-00017
Device Sequence Number11602958
Product Code HGX
UDI-Device Identifier00020451364537
UDI-Public020451364537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181937
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101036453
Device Catalogue Number101036453
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2021
Initial Report FDA Received Date03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;